Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Itching around the anus. Medication for worm infestation?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1975
Answered : 245 Questions
I am not sure which category this would fit in, please forward to relevant component. I have been experiencing sever itching around rectum, it is not only inside the rectum but atleast 1-2 inch diameter around it. I feel it might be worms also, how can i be sure and is there medication i can take for it regardless (for the worms that is), just to be sure. please advice
Posted Fri, 20 Apr 2012 in Digestion and Bowels
Answered by Dr. Geeta Sundar 23 minutes later
Thanks for posting your query.
Itching in and around the rectum can be due to fungal infection which is the commonest cause. Fungi thrive in moisture and since the area around the rectum remains moist, this area is commonly affected. The second commonest cause, as you rightly pointed out, can be due to thread or pin worms. These worms infect the intestines and come out to lay eggs around the rectum and go back inside. This causes the itching. The eggs hatch and again cause re-infection.
I would suggest the following:
a.     Wash the part thoroughly with a diluted solution of Savlon
b.     Apply Quadriderm cream locally 3 times a day
c. XXXXXXX yourself dry every time you go to the toilet
d.     Change your underwear atleast twice a day
e.     A medication like tablet cetrizine 10 mg daily will help you deal with the itching.
f.     Treatment of pinworm infection involves taking a drug called mebedanzole. However, since this is a prescription drug, I would suggest you consult your local general practitioner for the same. You would need to repeat the dose after a week.
Please let me know if you have a follow up query.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor